Alert archive / Ohio / Dense Fog Advisories in 2021

Dense Fog Advisory 5, NWS Cleveland, OH

October 5, 202120 counties in Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this dense fog advisory at Oct 5, 2021, 5:00 AM EDT for 20 counties in Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2021, 5:00 AM EDT (09:00 UTC)
Expired
Oct 5, 2021, 10:00 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
All 22 counties

Ashland County, OH, Ashtabula County, OH, Crawford County, OH, Geauga County, OH, Hancock County, OH, Holmes County, OH, Knox County, OH, Mahoning County, OH, Marion County, OH, Morrow County, OH, Ottawa County, OH, Portage County, OH, Richland County, OH, Sandusky County, OH, Seneca County, OH, Stark County, OH, Trumbull County, OH, Wayne County, OH, Wood County, OH, Wyandot County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 40 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS71 KCLE 050900
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
500 AM EDT Tue Oct 5 2021

OHZ006>008-017-018-023-027>033-036>038-047-PAZ002-003-051300-
/O.NEW.KCLE.FG.Y.0005.211005T0900Z-211005T1300Z/
Wood-Ottawa-Sandusky-Hancock-Seneca-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
Including the cities of Bowling Green, Perrysburg, Port Clinton, 
Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Findlay, Tiffin, 
Fostoria, Warren, Niles, Upper Sandusky, Carey, Bucyrus, Galion, 
Crestline, Mansfield, Ashland, Wooster, Orrville, Rittman, 
Canton, Massillon, Alliance, Youngstown, Boardman, Austintown, 
Marion, Mount Gilead, Cardington, Millersburg, Killbuck, 
Mount Vernon, Edinboro, Corry, Union City, Meadville, 
and Titusville
500 AM EDT Tue Oct 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northwest Pennsylvania and north central, 
  northeast and northwest Ohio.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Rapid changes in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
713 
WWUS71 KCLE 051027
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
627 AM EDT Tue Oct 5 2021

OHZ013-014-022-051300-
/O.EXA.KCLE.FG.Y.0005.000000T0000Z-211005T1300Z/
Geauga-Ashtabula Inland-Portage-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Kent, Aurora, Streetsboro, and Ravenna
627 AM EDT Tue Oct 5 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Geauga, Ashtabula Inland and Portage Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Rapid changes in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

OHZ006>008-017-018-023-027>033-036>038-047-PAZ002-003-051300-
/O.CON.KCLE.FG.Y.0005.000000T0000Z-211005T1300Z/
Wood-Ottawa-Sandusky-Hancock-Seneca-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
Including the cities of Bowling Green, Perrysburg, Port Clinton, 
Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Findlay, Tiffin, 
Fostoria, Warren, Niles, Upper Sandusky, Carey, Bucyrus, Galion, 
Crestline, Mansfield, Ashland, Wooster, Orrville, Rittman, 
Canton, Massillon, Alliance, Youngstown, Boardman, Austintown, 
Marion, Mount Gilead, Cardington, Millersburg, Killbuck, 
Mount Vernon, Edinboro, Corry, Union City, Meadville, 
and Titusville
627 AM EDT Tue Oct 5 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northwest Pennsylvania and north central, 
  northeast and northwest Ohio.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Rapid changes in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
171 
WWUS71 KCLE 051258
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
858 AM EDT Tue Oct 5 2021

OHZ006>008-013-014-017-018-022-023-027>033-036>038-047-PAZ002-003-
051400-
/O.EXT.KCLE.FG.Y.0005.000000T0000Z-211005T1400Z/
Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
Including the cities of Bowling Green, Perrysburg, Port Clinton, 
Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Findlay, Tiffin, 
Fostoria, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, 
Upper Sandusky, Carey, Bucyrus, Galion, Crestline, Mansfield, 
Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Marion, Mount Gilead, 
Cardington, Millersburg, Killbuck, Mount Vernon, Edinboro, Corry,
Union City, Meadville, and Titusville
858 AM EDT Tue Oct 5 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Geauga, Ashtabula Inland and Portage Counties.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Rapid changes in visibility are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
115 
WWUS71 KCLE 051353
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
953 AM EDT Tue Oct 5 2021

OHZ006>008-013-014-017-018-022-023-027>033-036>038-047-PAZ002-003-
051500-
/O.EXP.KCLE.FG.Y.0005.000000T0000Z-211005T1400Z/
Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
Including the cities of Bowling Green, Perrysburg, Port Clinton, 
Oak Harbor, Genoa, Fremont, Bellevue, Clyde, Chardon, 
South Russell, Bainbridge, Chesterland, Middlefield, Burton, 
Jefferson, Orwell, Andover, Roaming Shores, Findlay, Tiffin, 
Fostoria, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles, 
Upper Sandusky, Carey, Bucyrus, Galion, Crestline, Mansfield, 
Ashland, Wooster, Orrville, Rittman, Canton, Massillon, Alliance,
Youngstown, Boardman, Austintown, Marion, Mount Gilead, 
Cardington, Millersburg, Killbuck, Mount Vernon, Edinboro, Corry,
Union City, Meadville, and Titusville
953 AM EDT Tue Oct 5 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Fog is beginning to lift across the area this morning, though some
dense patches may still remain. Conditions should continue to 
improve through the rest of the morning.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this dense fog advisory went out at Oct 5, 4:50 AM EDT, 10 minutes earlier.

Area forecast discussion, Oct 5, 4:50 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
450 AM EDT Tue Oct 5 2021

.SYNOPSIS...
Low pressure and a cold front will slowly move south of the area
today as high pressure builds south over the Lower Great Lakes
through mid to late week. Low pressure will slowly approach from
the southwest by the end of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Light winds, ample low-level moisture, and radiational cooling
due to clearing have allowed areas of dense fog and low stratus
to develop across the majority of the forecast area this
morning. Visibilities have dropped to a quarter mile in several
spots, although webcams show that the spatial extent of the
dense fog is not widespread at the moment so settled for an SPS
for the entire forecast area for now. A Dense Fog Advisory may
be needed in our southern counties within the next couple of
hours and will continue to closely monitor observations,
satellite, and webcams across the area. It will take some time
for fog to scatter out this morning, so it's likely that limited
visibilities will continue through the morning commute.

Low-level moisture and broad upper-level troughing continue
through this afternoon so maintain slight chances of passing
light showers through about 18Z. However, the trough over our
area should pinch off into an upper-level low over the Deep
South this afternoon which will allow surface high pressure to
build in from the north and PoPs to quickly dissipate through
this evening. There may even be a brief period of sunshine once
the fog burns off this afternoon. Will need to monitor for the
potential for patchy fog again later tonight, but as of now
don't expect fog to be as widespread or dense as this morning.

The aforementioned upper-level low over the Deep South will
slowly meander north into the lower Mississippi and western
Tennessee valleys towards the end of the period, which will
result in increased moisture and the return of slight chance to
chances of showers and maybe isolated thunderstorms across the
southern half of the area by late Wednesday afternoon.

Temperatures continue to increase above average through mid-
week. Today's highs should be in the 70s, but it's possible that
these values may be a bit lower than forecast if clouds are
stubborn to burn off this afternoon. Tonight's lows should be in
the upper 50s to lower 60s and expect Wednesday's highs to reach
the unseasonably warm mid to upper 70s. A few spots along and
south of US Route 30 may even reach 80 degrees Wednesday
afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Upper level closed low will slowly move north to the Mid-Mississippi
Valley by Thursday. Moisture will wrap north and west across the
area ahead of the upper level trough with the greatest coverage of
showers expected across Northwest Ohio on Thursday. There will be a
diurnal component to showers with decreasing coverage overnight. The
upper low is expected to open and lift northeast across the Central
Great Lakes Friday into Friday night with the moisture axis and
showers shifting eastward with time. Both high and low temperatures
will be above normal during the short term with highs in the mid to
upper 70s and lows in the 60s.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Upper level trough axis will shift east of the area on Saturday with
just a chance of showers remaining across eastern portions of the
CWA. Upper level ridge expands overhead on Sunday with warm
advection increasing ahead of a front moving into the western Great
Lakes. Sunday looks to be well above normal for temperatures and
raised highs to 80 or above for most areas, which could end up being
several degrees to cool. Trailing frontal boundary will reach the
area Sunday night into Monday with the next chance of showers.

&&

.AVIATION /06Z Tuesday THROUGH Saturday/...
Another mixed bag of flight categories tonight, but latest
observations and satellite indicate patchy dense fog developing
across the forecast area with MVFR, IFR and even isolated spots
of LIFR ceilings/visibilities present at the moment. Expect the
fog to fill in across the entire area over the next several
hours. Ceilings have been bouncing between flight categories a
bit, so there is some uncertainty in the duration of IFR/LIFR
conditions which will likely lead to amendments as the night
progresses. Regardless, expect non-VFR conditions at all
terminals at some point this morning before ceilings gradually
lift to MVFR late this morning or early this afternoon and
perhaps VFR this afternoon and this evening. Ceilings may begin
to fall a bit at the end of the TAF period, but not confident
enough to include in this update.

Winds will be light and variable this morning, before becoming
northeasterly and increasing to 5 to 10 knots this afternoon.

Outlook...Non-VFR possible within periodic showers and
thunderstorms Wednesday through Saturday.

&&

.MARINE...
A trough of low pressure over Lake Erie this morning will settle
south to the Ohio Valley today as high pressure strengthens over
Quebec. This area of high pressure will influence the eastern Great
Lakes through mid-week with a northeasterly flow on Lake Erie,
trending towards more easterly by Thursday. Winds will peak in the
15-20 knot range late this afternoon into this evening, producing
choppy conditions with waves of 2 to 4 feet. Did not issue a Small
Craft Advisory but one may be needed if observations exceed forecast
conditions. Marine conditions will improve on Thursday as winds
decrease and shift to easterly and decrease. Winds will eventually
veer to southeast on Friday and southerly over the weekend ahead of
an approaching front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Maines
MARINE...KEC

In the hours before

Special weather statement, Oct 5, 1:19 AM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
119 AM EDT Tue Oct 5 2021

OHZ012>014-022-023-089-PAZ001>003-050730-
Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
Including the cities of Mentor, Willoughby, Eastlake,
Painesville, Willowick, Wickliffe, Chardon, South Russell,
Bainbridge, Chesterland, Middlefield, Burton, Jefferson, Orwell,
Andover, Roaming Shores, Kent, Aurora, Streetsboro, Ravenna,
Warren, Niles, Ashtabula, Conneaut, Geneva, Erie, Edinboro,
Corry, Union City, Meadville, and Titusville
119 AM EDT Tue Oct 5 2021

...Patchy dense fog expected overnight...

Patchy dense fog has developed across portions of Northeast Ohio
and Northwest Pennsylvania. Visibilities will drop to as low as
one quarter mile at times. Motorists should expect variable
conditions, leave additional stopping distance between vehicles,
and be prepared to slow down if they encounter fog.
Special weather statement, Oct 5, 3:36 AM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
336 AM EDT Tue Oct 5 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
Including the cities of Toledo, Bowling Green, Perrysburg,
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde,
Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake,
Cleveland, Mentor, Willoughby, Eastlake, Painesville, Willowick,
Wickliffe, Chardon, South Russell, Bainbridge, Chesterland,
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores,
Findlay, Tiffin, Fostoria, Norwalk, Willard, Brunswick, Medina,
Wadsworth, Akron, Kent, Aurora, Streetsboro, Ravenna, Warren,
Niles, Upper Sandusky, Carey, Bucyrus, Galion, Crestline,
Mansfield, Ashland, Wooster, Orrville, Rittman, Canton,
Massillon, Alliance, Youngstown, Boardman, Austintown, Marion,
Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon,
Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City,
Meadville, and Titusville
336 AM EDT Tue Oct 5 2021

...Patchy dense fog expected early this morning...

Patchy dense fog will continue to expand across the area early
this morning. Visibilities will drop to one quarter mile or less
at times. Motorists should expect variable conditions, leave
additional stopping distance between vehicles, and be prepared to
slow down if they encounter fog.

Nearby

Dense Fog Advisories in Ohio, 2021Dense Fog Advisories in Pennsylvania, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.